Hail, Campbell
- When
- July 13, 3:30 PM MST to 3:45 PM MST
- Where
- Campbell County, 15 mi NNW of Recluse
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.931, -105.817
Golfball hail accumulated four to six inches deep.
A supercell thunderstorm developed over northern Campbell County and moved southeastward across Crook County. The storm produced very large hail across western Crook County, which caused significant damage in the New Haven and Hulett areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed over northern Campbell County and moved southeastward across Crook County. The storm produced very large hail across western Crook County, which caused significant damage in the New Haven and Hulett areas. The storm also spawned a large tornado over the Bear Lodge Mountains north of Sundance.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 13, 2:00 PM MST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT MON JUL 13 2009 .DISCUSSION...SHORT WAVE CROSSING WRN SD THIS AFTERNOON TRIGGERING THUNDERSTORMS. SURFACE LOW OVER SOUTHEASTERN MT WITH WARM FRONT ACROSS NRN SD AND BOUNDARY/DRY LINE DRAPED ALONG WRN-SRN EDGE OF BLACK HILLS WITH DEWPTS IN THE 50S BEHIND IT AND 60S AHEAD OF IT. ANOTHER WAVE ROTATING THROUGH UPPER TROF INTO SRN MT WILL SWING ACROSS NWRN SD OVERNIGHT AS TROF PROGRESSES EWD ACROSS MT. HEAVY RAIN IS POSSIBLE OVERNIGHT...ESPECIALLY OVER NWRN SD. COLD FRONT WILL SWEEP ACROSS WRN SD TUES MORNING..WITH GUSTY NW WINDS AND DRIER AIR MOVING INTO THE AREA BEHIND IT...THOUGH NWRN SD MAY STILL SEE SOME SHOWERS AS TROF MOVES ACROS ND...AND FORECAST AREA REMAINS UNDER CYCLONIC NW FLOW FOR THE SHORT TERM. TEMPERATURES WILL BE COOLER TUESDAY INTO WED MORNING AS SURFACE HIGH BUILDS ACROSS WRN SD. THUNDERSTORMS MAY DEVELOP WED AFTERNOON AS INSTABILITY INCREASES ACROSS NERN WY AND FAR WRN SD...WITH STRONGER INSTABILITY OVER THE BLACK HILLS. TEMPS WILL WARM A FEW DEGREES WED...BUT WILL STILL BE BELOW NORMAL. AS SURFACE HIGH PUSHES SEWD...LOW LEVEL JET DEVELOPS OVER FAR SRN SD WED NIGHT...WITH A CHANCE OF THUNDERSTORMS. EXTENDED...UPPER LEVEL RIDGE WILL BUILD INTO THE WESTERN CONUS LATER THIS WEEK BRINING WARMER TEMPERATURES TO THE REGION. NORTHWEST FLOW ALOFT WITH EMBEDDED SHORTWAVES WILL BRING SLIGHT CHANCES FOR THUNDERSTORMS ACROSS MUCH OF THE CWA THROUGH THE EXTENDED PERIOD. && .AVIATION...SCATTERED STORMS WILL CONTINUE THROUGH TONIGHT AS A COLD FRONT CROSSES THE REGION. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND GUSTY WINDS. MVFR/IFR CONDITIONS CAN BE EXPECTED NEAR THUNDERSTORMS. OTHERWISE...VFR CONDITIONS EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1045 AM MDT MON JUL 13 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1045 AM MDT (1145 AM CDT) MON JUL 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH VERY LARGE HAIL AND DAMAGING WINDS OVER ALL OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. ISOLATED TORNADOES ARE ALSO POSSIBLE FROM NORTHWESTERN INTO SOUTH CENTRAL SOUTH DAKOTA... OR NORTH AND EAST OF THE BLACK HILLS. LOCALLY HEAVY RAIN ALSO IS POSSIBLE WITH SOME STORMS. THUNDERSTORMS HAVE DEVELOPED OVER NORTHEASTERN WYOMING...AND WILL SPREAD EASTWARD ACROSS WESTERN SOUTH DAKOTA THIS AFTERNOON INTO THIS EVENING...AND REACHING CENTRAL SOUTH DAKOTA BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED... A FEW SEVERE STORMS WITH LARGE HAIL WILL BE POSSIBLE FROM THE BLACK HILLS THROUGH SOUTHWESTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1133 AM MDT MON JUL 13 2009 SDZ014-032-131830- HAAKON-ZIEBACH- 1133 AM MDT MON JUL 13 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 1132 AM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY RAIN...PENNY SIZE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. SOME AREAS MAY RECEIVE AS MUCH AS ONE INCH OF RAIN. THIS STORM WAS LOCATED OVER EASTERN ZIEBACH COUNTY...OR 15 MILES SOUTHEAST OF LANTRY...AND WAS MOVING SOUTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... HIGHWAY 63 IN SOUTHEAST ZIEBACH COUNTY A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 4 PM MDT. CARSTENS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
124 PM MDT MON JUL 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM TSTM WND GST 11 NNW NEW UNDERWOOD 44.25N 102.92W
07/13/2009 E60 MPH MEADE SD PUBLIC
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
215 PM MDT MON JUL 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM HAIL 12 N WALL 44.17N 102.24W
07/13/2009 E1.50 INCH PENNINGTON SD TRAINED SPOTTER
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
227 PM MDT MON JUL 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL 9 N QUINN 44.12N 102.13W
07/13/2009 E1.75 INCH PENNINGTON SD STORM CHASER
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
352 PM MDT MON JUL 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 11 NE WALL 44.10N 102.08W
07/13/2009 E1.75 INCH PENNINGTON SD TRAINED SPOTTER
0320 PM HAIL 2 SE COTTONWOOD 43.94N 101.87W
07/13/2009 E1.75 INCH JACKSON SD TRAINED SPOTTER
LASTED 5 MINUTES
0340 PM HAIL 8 SE COTTONWOOD 43.88N 101.79W
07/13/2009 E2.00 INCH JACKSON SD TRAINED SPOTTER
LASTED 10 MINUTES
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
401 PM MDT MON JUL 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL KADOKA 43.83N 101.51W
07/13/2009 E1.75 INCH JACKSON SD TRAINED SPOTTER
0355 PM TSTM WND GST KADOKA 43.83N 101.51W
07/13/2009 E70.00 MPH JACKSON SD TRAINED SPOTTER
&&
MERICKSOThe Billings radar (KBLX), 241 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
8 hail, 1 tornado. Local standard time, as filed.
Golfball hail accumulated four to six inches deep.
Fifty mph wind gusts were also reported.
Softball sized hail damaged automobiles and buildings.
Softball sized hail broke windows and damaged roofs and automobiles.
Baseball sized hail caused extensive damage to homes and automobiles throughout town.
A large tornado touched down west of Cook Lake and tracked east-southeastward across the Bear Lodge Mountains, dissipating west of Wyoming Highway 111. The tornado downed about 4000 acres of Ponderosa pine trees, destroyed two metal shop buildings and a large barn at a ranch, and severely damaged a house and mobile home. Two people in the residences received very minor injuries.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyThe tornado archive for Wyoming, 2009Warnings in Wyoming, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189428, 171767, 171768, 171776, 171781, 171785, 190535, 171786, 189430.